Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Caribou, ME

May 31, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 31, 2016, 3:13 PM EDT for Aroostook County, Maine. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 3:13 PM EDT (19:13 UTC)
Expired
May 31, 2016, 4:04 PM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 56 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:40 PM EDTTSTM WND DMGBridgewater, METREE DOWN ON NUMBER NINE ROAD. NICKEL SIZE HAIL REPORTED.
May 31, 3:45 PM EDTTSTM WND DMG2 W Bridgewater, MEBRIDGEWATER TOWN OFFICE REPORTED MULTIPLE TREES DOWN ON BOOTFOOT ROAD AND SNOW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS51 KCAR 311913
SVRCAR
MEC003-312015-
/O.NEW.KCAR.SV.W.0005.160531T1913Z-160531T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
313 PM EDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 415 PM EDT

* AT 312 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCOPAN...OR 12
  MILES SOUTHWEST OF PRESQUE ISLE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARS HILL...EASTON...BRIDGEWATER...MASARDIS...SCOPAN...
  MONTICELLO...BLAINE...WESTFIELD...CHAPMAN...SCOPAN LAKE...
  NUMBER NINE MOUNTAIN AND SCOPAN MOUNTAIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US HIGHWAY 1 BETWEEN MONTICELLO AND MARS HILL.
 STATE HIGHWAY 11 NEAR MASARDIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4648 6841 4664 6820 4660 6779 4628 6778
TIME...MOT...LOC 1912Z 285DEG 33KT 4653 6815 

HAIL...<.75IN
WIND...60MPH
 
$$

BLOOMER
2 follow-up statements
959 
WWUS51 KCAR 311937
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT TUE MAY 31 2016

MEC003-312015-
/O.CON.KCAR.SV.W.0005.000000T0000Z-160531T2015Z/
AROOSTOOK ME-
337 PM EDT TUE MAY 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

AT 336 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BRIDGEWATER...OR 16 MILES SOUTHEAST OF PRESQUE ISLE...MOVING
EAST...SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MARS HILL...BRIDGEWATER...MONTICELLO...BLAINE...WESTFIELD AND NUMBER NINE
MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4642 6814 4649 6801 4657 6794 4659 6779
      4628 6778 4636 6802
TIME...MOT...LOC 1936Z 285DEG 33KT 4647 6783 

HAIL...1.50IN
WIND...70MPH
 
$$

NOUHAN
342 
WWUS51 KCAR 312004
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EDT TUE MAY 31 2016

MEC003-312013-
/O.CAN.KCAR.SV.W.0005.000000T0000Z-160531T2015Z/
AROOSTOOK ME-
404 PM EDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST
OUT OF THE WARNED AREA INTO NEW BRUNSWICK...THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 4642 6814 4649 6801 4657 6794 4659 6779
      4628 6778 4636 6802
TIME...MOT...LOC 2001Z 285DEG 33KT 4640 6748 

$$

NOUHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:34 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 31, 12:34 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1234 PM EDT TUE MAY 31 2016

.SYNOPSIS...
A cold front will cross the region this afternoon. Canadian high
pressure will build into the region Wednesday, and will move east
of the area Thursday. Low pressure will pass to the north of the
area Friday sending a cold front into the Saint Lawrence River
Valley Friday afternoon.

&&

.NEAR TERM /THROUGH TONIGHT/...
12pm Update...Made minor changes to POP and weather grids to
reflect onset of shower activity. Started isolated thunder in wx
grids at 16z, instead of 17z, as some storms just west of the
border are contain lightning, including CG strikes. Tweaked temps
based on current conditions and trends. Lowered seas offshore
somewhat as all buoys are showing sig seas of 3-4 feet, while 4-5
feet were in the grids.

Original Discussion
Today will be continued unseasonably warm ahead of an approaching
short wave and associated cold front approaching from Quebec. The
airmass ahead of the approaching front is quite moist with dew
points early this morning in the upper 50s to around 60 degrees.
This has led to fog development, especially downeast where areas
of fog can be expected through the pre-dawn hours.

Otherwise partly to mostly sunny skies this morning will give way
to scattered showers and isolated thunderstorms this afternoon,
mainly north of the Katahdin region. Not expecting anything severe
since soundings indicate a cap around 10kft, which should limit
storm growth potential. That being said, the wind field aloft is
quite strong and if storms managed to break through the cap
damaging wind gusts would certainly possible with any storms. High
temperatures today will range from the mid to upper 70s across the
north and low to mid 80s central and downeast.

The cold front will reach the coast early this evening with skies
becoming mainly clear overnight. A much drier air mass will
filter into the region behind the front tonight with dew points
falling into the low to mid 40s, making for a rather comfortable
sleeping night. Low temperatures by morning will range from the
mid 40s to around 50 north and low to mid 50s downeast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Wednesday is shaping up the be the nicest day of the week.  A fresh
Canadian air mass will move into Maine as a sfc high builds out
of Quebec and into the region. There will be plenty of sunshine
and comfortably low humidity as dew points will mostly be in the
mid to upper 30s across far northern Maine to the 40s across the
Downeast region. Highs Wednesday afternoon will range from the
upper 60s to mid 70s, warmest across interior Downeast. The
surface high retreats in the Maritimes Wednesday night with the
low level flow turning onshore. This will likely lead to areas of
marine stratus and patchy fog that may move onshore, especially
after midnight and into Thursday morning. Confidence is not high
as to whether this marine layer will work north into Bangor and
the upslope areas of the central highlands. Low pressure moving
out of Ontario is expected to pass just south of James Bay by late
in the day Thursday. Temperatures Thursday will be coolest along
the coast and warmest well inland. It is expected to be a dry day
with the possible exception of spotty early morning drizzle in a
few spots along and near the coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A surface low passing south of James Bay Thursday evening moves
into northern Quebec Friday with a cold front to push into the
Saint Lawrence Valley by late in the day. Friday will be a cloudy
and more humid day with some showers around. Clouds and showers
will keep temps on the cool side with areas along the coast likely
to not get out of the 50s, and possibly across the central
highlands and far northern maine too, if the cloud cover is dense
enough. Once the front pushes through Friday evening a mainly dry
weekend is expected, but the model do diverge a bit later in the
weekend with the ECMWF bringing in a low from the southwest and
the chance of showers by Sunday afternoon. A +PNA/-NAO pattern
takes shape for the first half of next week with ridging across
the western conus with a trough in the east. This will lead to an
unsettled pattern with clouds and showers at times. Temperatures
will likely be below average for highs, but not all that cool at
night owing to cloud cover.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Areas of fog can be expected this morning with
LIFR/VLIFR conditions expected thru about 12z at KBGR/KBHB.
Elsewhere, expect MVFR and local IFR in patchy fog at the northern
terminals. Conditions should improve to VFR all terminals by, or
shortly after 12z. Expect sct showers and even an isld tstm at
the northern terminals this afternoon. With any storms expected to
be isld in nature, will not mention in TAF. All terminals will be
VFR tonight with north winds 5 to 10 kt.

SHORT TERM: Vfr at all northern and eastern Maine terminals
Wednesday into Wednesday evening. Conditions may lower to ifr late
Wed night into Thu morning in marine stratus and patchy fog,
mainly at the Downeast terminals. Conditions will likely improve
to mvfr in the afternoon. More low stratus and ifr are possible
Thursday night at the Downeast terminals, with vfr to at times
mvfr in sct -shra Fri. Predominately vfr Saturday.

&&

.MARINE...
NEAR TERM: Winds/seas should generally remain below small craft
advisory levels through tonight. Visibility may be reduced to 1 nm
or less in areas of fog this morning then become unlimited.

SHORT TERM: The wind and seas are expected to remain below small
craft advisory levels Wednesday through Friday. The visibility
maybe reduced at times in fog late Wednesday night through
Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Kredensor
Short Term...CB
Long Term...CB
Aviation...Duda/Kredensor/CB
Marine...Duda/Kredensor/CB
Hazardous weather outlook, May 31, 3:49 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT TUE MAY 31 2016

MEZ001>005-010-010800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
349 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ006-011-015>017-029>032-010800-
SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-010800-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
349 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.